South Dakota, 2013

Damaging Wind in South Dakota, May 27, 2013

May 27, 2013 · NWS UNR · 1 event in 1 county or zone

Strong wind gusts developed from decaying thunderstorms over the Winner area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts developed from decaying thunderstorms over the Winner area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 6:11 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 27, 6:11 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT MON MAY 27 2013

.UPDATE...
ISSUED AT 607 PM MDT MON MAY 27 2013

HAVE REMOVED THE SEVERE TSTM THREAT FROM NORTHEASTERN WYOMING AND
FAR NORTHWESTERN SOUTH DAKOTA. STRONG THUNDERSTORMS CAN BE
EXPECTED OVER THE REST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
THROUGH THE REST OF THE EVENING. LARGE HAIL AND LOCALLY HEAVY RAIN
SEEM TO BE THE MAIN THREATS.

&&

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 257 PM MDT MON MAY 27 2013

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER ERN
CO/WRN KS WITH AN TROUGH EXTENDING NORTHWARD NEAR THE WY/SD
BORDER. SAT AND SFC OBSERVATIONS SHOW A DRY SLOT PUSHING EASTWARD
ACROSS SRN WYOMING AND ARCING TOWARD OUR NE WY ZONES.

CONVECTION THAT DEVELOPED EARLIER THIS AFTERNOON HAS DEVELOPED
INTO A N/S ORIENTED LINE FROM NORTHWESTERN TOWARD THE NRN
BLKHLS...MOVING EASTWARD. WV SAT SHOWS A VIGOROUS SHORTWAVE
APPROACHING FROM THE WEST...WITH MORE THUNDERSTORMS DEVELOPING OVER
NORTHEASTERN WYOMING NEAR THE NOSE OF THE DRY PUSH AT THE SFC.
MESO MODELS INDICATE THUNDERSTORMS BECOMING MORE WIDESPREAD THIS
EVENING AND DEVELOPING INTO A N/S ORIENTED LINE THAT WILL CROSS
THE FORECAST AREA FROM WEST TO EAST THIS EVENING. SEVERE STORMS
ARE PROBABLE.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION
WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL
BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A
SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS.
TEMPERATURES NEAR GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 257 PM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND
SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE
NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING
CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST
BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT
608 PM MDT MON MAY 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS EVENING. SOME
SEVERE STORMS ARE POSSIBLE. CONDITIONS WILL IMPROVE LATE THIS
EVENING AS THE STORMS MOVE OFF TO THE EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...10
LONG TERM...7
AVIATION...10
Hazardous weather outlook, May 27, 3:36 AM CST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 7:49 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 S PRINGLE             43.59N 103.59W
05/27/2013  E1.25 INCH       CUSTER             SD   PUBLIC

0700 PM     HAIL             10 SW DOWNTOWN HOT SPRI 43.33N 103.62W
05/27/2013  E1.75 INCH       FALL RIVER         SD   PUBLIC

&&

POJORLIE
Local storm report, May 27, 7:58 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 WSW WANBLEE           43.54N 101.72W
05/27/2013  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 27, 8:42 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       10 WSW RED ELM          45.00N 101.98W
05/27/2013  M1.70 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&
Local storm report, May 27, 9:00 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
05/27/2013  M61 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

DBARBER
Local storm report, May 27, 9:38 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
05/27/2013  E0.88 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

DBARBER
Local storm report, May 27, 9:41 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
941 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
05/27/2013  E0.75 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

1025 AM     HAIL             3 NNW ELLSWORTH AFB     44.19N 103.12W
05/27/2013  E1.75 INCH       MEADE              SD   PUBLIC

1140 AM     HAIL             6 E DOWNTOWN SPEARFISH  44.50N 103.74W
05/27/2013  E0.88 INCH       LAWRENCE           SD   LAW ENFORCEMENT

            MILE MARKER 17 ON I-90

1140 AM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
05/27/2013  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

1144 AM     HAIL             1 ENE DEADWOOD          44.38N 103.72W
05/27/2013  E1.75 INCH       LAWRENCE           SD   PUBLIC

1145 AM     HAIL             DEADWOOD                44.38N 103.73W
05/27/2013  E0.50 INCH       LAWRENCE           SD   LAW ENFORCEMENT

1225 PM     HAIL             6 W HOOVER              45.11N 103.39W
05/27/2013  E1.00 INCH       BUTTE              SD   PUBLIC

1240 PM     HAIL             WHITEWOOD               44.46N 103.64W
05/27/2013  E0.88 INCH       LAWRENCE           SD   NWS EMPLOYEE

0145 PM     HAIL             4 ENE NEWELL            44.74N 103.34W
05/27/2013  E1.00 INCH       BUTTE              SD   PUBLIC

0210 PM     HAIL             TILFORD                 44.30N 103.43W
05/27/2013  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            MOSTLY PEA-SIZED WITH A FEW QUARTERS

0226 PM     HAIL             5 S DOWNTOWN STURGIS    44.34N 103.51W
05/27/2013  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

0317 PM     HAIL             3 SW MEADOW             45.50N 102.26W
05/27/2013  E0.75 INCH       PERKINS            SD   PUBLIC

0325 PM     HAIL             MEADOW                  45.53N 102.22W
05/27/2013  E1.00 INCH       PERKINS            SD   PUBLIC

0350 PM     HAIL             1 NNW STONEVILLE        44.75N 102.66W
05/27/2013  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

0354 PM     HAIL             1 NNW STONEVILLE        44.75N 102.66W
05/27/2013  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

            RECEIVED 1.16 INCHES OF RAIN

0355 PM     HAIL             UPTON                   44.10N 104.63W
05/27/2013  E1.25 INCH       WESTON             WY   TRAINED SPOTTER

0418 PM     HAIL             4 E UPTON               44.10N 104.55W
05/27/2013  E2.00 INCH       WESTON             WY   LAW ENFORCEMENT

            MAX HAIL SIZE 2 INCHES.  MOSTLY GOLFBALL SIZE.

0443 PM     HAIL             1 WSW DOWNTOWN NEWCASTL 43.85N 104.23W
05/27/2013  E1.50 INCH       WESTON             WY   TRAINED SPOTTER

0445 PM     HAIL             DOWNTOWN NEWCASTLE      43.85N 104.20W
05/27/2013  E1.75 INCH       WESTON             WY   LAW ENFORCEMENT

0450 PM     HAIL             5 WNW COTTONWOOD        43.98N 101.99W
05/27/2013  E1.75 INCH       JACKSON            SD   TRAINED SPOTTER

            0.69 IN OF RAIN ALONG WITH THE HAIL

0521 PM     HEAVY RAIN       OPAL                    44.89N 102.61W
05/27/2013  M1.09 INCH       MEADE              SD   TRAINED SPOTTER

0530 PM     TSTM WND GST     7 E CREIGHTON           44.24N 102.06W
05/27/2013  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

            NICKEL-SIZED HAIL ALSO

0555 PM     HEAVY RAIN       OPAL                    44.89N 102.61W
05/27/2013  M1.76 INCH       MEADE              SD   TRAINED SPOTTER

            STILL RAINING

0613 PM     HEAVY RAIN       9 NNE MARCUS            44.79N 102.21W
05/27/2013  M2.00 INCH       MEADE              SD   TRAINED SPOTTER

            STILL RAINING. CREEK OUT OF BANK, BUT NO MAJOR FLOODING
            PROBLEMS

0620 PM     HAIL             1 S PRINGLE             43.59N 103.59W
05/27/2013  E1.25 INCH       CUSTER             SD   PUBLIC

0631 PM     HAIL             8 W DOWNTOWN HOT SPRING 43.43N 103.64W
05/27/2013  E1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

0700 PM     HAIL             10 SW DOWNTOWN HOT SPRI 43.33N 103.62W
05/27/2013  E1.75 INCH       FALL RIVER         SD   PUBLIC

0708 PM     HAIL             5 SE DOWNTOWN HOT SPRIN 43.39N 103.41W
05/27/2013  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            HAIL MOSTLY MARBLE SIZED... BUT A FEW AS LARGE AS
            QUARTERS.

0709 PM     HAIL             2 S CACTUS FLAT         43.81N 101.89W
05/27/2013  E0.75 INCH       JACKSON            SD   TRAINED SPOTTER

0716 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
05/27/2013  E0.88 INCH       FALL RIVER         SD   TRAINED SPOTTER

0740 PM     HAIL             4 WSW WANBLEE           43.54N 101.72W
05/27/2013  E1.00 INCH       JACKSON            SD   TRAINED SPOTTER

0835 PM     HEAVY RAIN       10 WSW RED ELM          45.00N 101.98W
05/27/2013  M1.70 INCH       ZIEBACH            SD   TRAINED SPOTTER

0840 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
05/27/2013  M61.00 MPH       JACKSON            SD   DEPT OF HIGHWAYS

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.00   4 E UPTON                WY  WESTON           0418 PM
                 MAX HAIL SIZE 2 INCHES.  MOSTLY GOLFBALL
                 SIZE.
  1.75   10 SW DOWNTOWN HOT SPRI  SD  FALL RIVER       0700 PM
  1.75   8 W DOWNTOWN HOT SPRING  SD  FALL RIVER       0631 PM
  1.75   5 WNW COTTONWOOD         SD  JACKSON          0450 PM
                 0.69 IN OF RAIN ALONG WITH THE HAIL
  1.75   DOWNTOWN NEWCASTLE       WY  WESTON           0445 PM
  1.75   1 ENE DEADWOOD           SD  LAWRENCE         1144 AM
  1.75   3 NNW ELLSWORTH AFB      SD  MEADE            1025 AM
  1.50   1 WSW DOWNTOWN NEWCASTL  WY  WESTON           0443 PM
  1.50   5 S DOWNTOWN STURGIS     SD  MEADE            0226 PM
  1.25   1 S PRINGLE              SD  CUSTER           0620 PM
  1.25   UPTON                    WY  WESTON           0355 PM
  1.00   4 WSW WANBLEE            SD  JACKSON          0740 PM
  1.00   5 SE DOWNTOWN HOT SPRIN  SD  FALL RIVER       0708 PM
                 HAIL MOSTLY MARBLE SIZED... BUT A FEW AS
                 LARGE AS QUARTERS.
  1.00   MEADOW                   SD  PERKINS          0325 PM
  1.00   TILFORD                  SD  MEADE            0210 PM
                 MOSTLY PEA-SIZED WITH A FEW QUARTERS
  1.00   4 ENE NEWELL             SD  BUTTE            0145 PM
  1.00   6 W HOOVER               SD  BUTTE            1225 PM
  1.00   2 SSW SAINT ONGE         SD  LAWRENCE         1140 AM
  0.88   5 ESE DOWNTOWN HOT SPRI  SD  FALL RIVER       0716 PM
  0.88   WHITEWOOD                SD  LAWRENCE         1240 PM
  0.88   6 E DOWNTOWN SPEARFISH   SD  LAWRENCE         1140 AM
                 MILE MARKER 17 ON I-90
  0.75   2 S CACTUS FLAT          SD  JACKSON          0709 PM
  0.75   1 NNW STONEVILLE         SD  MEADE            0354 PM
                 RECEIVED 1.16 INCHES OF RAIN
  0.75   1 NNW STONEVILLE         SD  MEADE            0350 PM
  0.75   3 SW MEADOW              SD  PERKINS          0317 PM
  0.75   DOWNTOWN RAPID CITY      SD  PENNINGTON       1009 AM
  0.50   DEADWOOD                 SD  LAWRENCE         1145 AM

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 61.00   10 NE BELVIDERE          SD  JACKSON          0840 PM
 60.00   7 E CREIGHTON            SD  PENNINGTON       0530 PM
                 NICKEL-SIZED HAIL ALSO

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.00   9 NNE MARCUS             SD  MEADE            0613 PM
                 STILL RAINING. CREEK OUT OF BANK, BUT NO
                 MAJOR FLOODING PROBLEMS
  1.76   OPAL                     SD  MEADE            0555 PM
                 STILL RAINING
  1.70   10 WSW RED ELM           SD  ZIEBACH          0835 PM
  1.09   OPAL                     SD  MEADE            0521 PM

DBARBER

The radar

The North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
May 27, 10:24 PM CST to 10:28 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.380, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449358.